MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 1881500
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code Nervous System Injury (2689)
Date of Event 09/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device was returned to nuvasive for evaluation; however, the system logs were exported and sent to nuvasive software development engineering for evaluation.A review of the system logs did not indicate any system issues that could have contributed to the reported event.Additionally, it was reported that the posterior portion of the procedure was conducted without the use of neuromonitoring and it is currently unknown whether surgical steps performed during the posterior portion may have contributed to the post-operative deficit the patient experienced.Based on the information obtained, the root cause of the reported event cannot be determined conclusively.Labelling review: "potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications include: tissue or nerve damage.Sensory or motor deficits." "warnings, cautions and precautions.¿while the pulse system is designed to assist in the electromyographic location of spinal nerves in proximity to the surgical site, it is not intended to take the place of thorough knowledge of spinal anatomy and appropriate surgical technique, nor should the information provided by the system be construed as definitive indicators of nerve location.Such factors as the distance from the nerve, the position and placement of electrodes, individual muscle and/or nerve responses, the proximity and strength of sources of electrical interference, and other patient and environmental factors, may influence the operation.If, in the judgment of the clinician, this resistance is sufficient to preclude proper placement of instruments, the procedure should be suspended." ".If the patient moves, or is moved, during the course of surgery, electrode positions may be disturbed.In such instances, electrode positions should be re-examined to confirm proper location, adequacy of contact, and security of connections.Run electrode test to affirm adequacy of emg electrode contact.".
 
Event or Problem Description
It was reported that a patient underwent an l3 to l5 extreme lateral interbody fusion with l5 to s1 transforaminal lumbar interbody fusion and posterior spinal fusion case using the pulse system for neuromonitoring.During patient repositioning to prone for the posterior fusion portion of the procedure, the connection to neuromonitoring was lost.Troubleshooting was able to re-establish the connection; however, the surgeon did not want to continue monitoring; thus, no neuromonitoring was used during the posterior portion of the case.Post-operative evaluation identified that the patient had sustained a left leg deficit.Per the surgeon, it is unknown whether the system did not accurately represent nerve proximity or the patient did not respond to stimulation as typically expected.

Brand Name
NUVASIVE PULSE SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key18016898
Report Number2031966-2023-00240
Device Sequence Number20493801
Product Code OLO
UDI-Device Identifier00887517990792
UDI-Public887517990792
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210574
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1881500
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date10/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient SexPrefer Not To Disclose